Hawaii, 2019

High Wind and High Surf in Hawaii, February 7 to 12, 2019

February 7 to 12, 2019 · NWS HFO · 46 events in 20 counties and zones

A powerful storm low moved to a position just north and northeast of Hawaii and wreaked havoc on the islands. The system brought fierce winds to most areas, with lower level winds exceeding 50-knot gusts on Kauai at Port Allen and Barking Sands; and enhanced surf, especially along north- and west-facing shores.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
$44,000
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A powerful storm low moved to a position just north and northeast of Hawaii and wreaked havoc on the islands. The system brought fierce winds to most areas, with lower level winds exceeding 50-knot gusts on Kauai at Port Allen and Barking Sands; and enhanced surf, especially along north- and west-facing shores. Surf heights in some locales reached above 50 feet for north-facing shores, and above 30 feet for west-facing shores. And the very strong winds at the summits of Mauna Kea and Mauna Loa on the Big Island, and the summit of Haleakala on Maui, produced blizzard-type conditions for a time as the feature affected the region. No significant injuries were reported. The costs of damages, public and private, were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 7, 7:20 AM HST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 7, 7:20 AM HST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
720 AM HST Thu Feb 7 2019

.UPDATE...
Winds over the Big Island summits have reached advisory criteria,
thus a Wind Advisory has been issued through tonight.

&&

.SYNOPSIS...
A developing low pressure system north of the islands will bring
clouds and showers, and a slight chance of thunderstorms, to the
islands today. A cold front will move down the island chain later
today and tonight as the low moves away, with strengthening
northerly winds expected after the front passes. Windy conditions
will develop through Friday, with very windy conditions and
unsettled weather expected over the weekend as the low strengthens
and moves back toward the islands.

&&

.PREV DISCUSSION.../ISSUED 350 AM HST Thu Feb 7 2019/

A surface low developing several hundred miles N of the islands has
shown increased organization in satellite imagery overnight, and is
estimated to be near 26N 158W. The flow over the islands has
responded to this cyclogenesis, with light to moderate W to SW winds
prevailing. An ENE-WSW oriented trough in the middle to upper
atmosphere is just N of the area, but is close enough to have eroded
the subsidence inversion, with morning soundings indicating an
unstable atmosphere. An eastward-moving short wave is seen in water
vapor imagery about 350 miles W of Kauai, and is expected to pass
over the islands today. A convergence band that brought a bout of
heavy showers and thunderstorms to portions of the island chain
overnight remains draped over Maui county and the Big Island, with
areas of rain and embedded heavy showers continuing.

Today we expect the developing surface low to track NE, allowing the
existing convergence band to gradually slide E of the islands while
a low-level boundary resembling a weak cold front moves in from the
NW. Thunderstorms are possible along both of these boundaries today,
and have been included in the forecast. As the cold front moves SE
down the island chain later today and tonight, winds will shift to
the N and gradually strengthen as high pressure builds to the
distant NW.

The short wave will move E of the area tonight and Friday, allowing
the low to continue tracking NE and away from the islands. The high
about 1100 miles NE of the islands will strengthen to near 1040 mb,
and the low-level gradient will tighten in response. It is expected
to become very windy, especially over the NW end of the island
chain, beginning later Friday. This developing flow is expected to
be very cool and dry, and with dew points plummeting into the upper
40's, any showers that develop are expected to be light.

Friday night into Saturday, the low will track W along ~32N, and
then S toward the islands along 158W, while the high remains nearly
stationary. The strong and mostly dry N winds will back to the NW,
and remain quite strong. How strong winds get will hinge on how
close the low gets to the islands, with latest guidance indicating
that a 985-990 mb low will be centered about 200-300 miles N of the
islands on Sunday. A High Wind Warning may become necessary for
large portions of the island chain as this occurs. With the low this
close to the islands, associated bands of moisture will move over
the islands in the strong NW flow Saturday night and Sunday. If deep
convection were to develop within these bands, significant vertical
wind shear could lead to strong thunderstorms.

With the cold-core low so close to the islands, below-freezing
temperatures (and potentially winter weather) are not only possible
over the summits and upper slopes of the Big Island, but also over
Mount Haleakala on Maui. Extremely strong winds will also impact the
upper elevations.

Overall, this low is shaping up to be a high-impact event, bringing
multiple weather hazards, and significant threats to life and
property. As such, we have attempted to highlight the most
significant weather impacts in an ongoing Special Weather Statement
(SPSHFO) - until such time that Watches and Warnings become
appropriate.

Guidance diverges somewhat as we head into next week, with ECMWF
indicating the low will linger several hundred miles N of the
islands well into the middle of next week, with the 12Z run then
bringing the low directly over the islands. If this were to occur,
the islands would be in for a prolonged period of unsettled and
windy weather. The latest GFS solution also keeps the low around
well into next week, but at a greater distance from the islands,
with less impactful weather.

&&

.AVIATION...
The circulation around a surface low pressure system north of the
western end of the island chain will continue to dominate the
weather across the state through this evening. The close proximity
of this feature will maintain unstable atmospheric conditions and
light to moderate southwest to west winds over most of the area.
Clouds and showers persist across most of the eastern half of the
state early this morning. Additional clouds and showers will likely
develop during the daytime hours. There is also a slight chance of
thunderstorms across most of the state today. This is expected to
bring periods of MVFR conditions due to low ceilings in clouds and
reduced visibilities in showers and thunderstorms.

AIRMET Sierra for mountain obscuration has been issued for the
islands of Maui County and the leeward Big Island. This AIRMET may
be needed for additional islands later today or tonight.

Note that strengthening northerly winds are forecast to develop
across the region later tonight after the low pressure system moves
northeast of the state. These stronger winds may require AIRMET
Tango for moderate low-level mechanical turbulence south and
southeast of the higher terrain of some of the smaller islands
starting early Friday morning.

&&

.MARINE...
A low has formed about 300 nm north of Honolulu near 26N158W. There
are gentle to moderate south winds over the waters southeast of the
islands and gentle to locally fresh southwest to west winds over the
waters southwest of the islands. Fresh to strong southwest winds are
developing north of the islands.

The low is forecast to move northeast and rapidly strengthen. A
front trailing southwest from the low will move southeast across the
area today. North winds will spread east behind the front. As the
low deepens, the north winds will become strong by tomorrow morning.
Winds will reach gale force over the northern offshore waters Friday
night and gales will likely persist through Sunday night. Storm
force winds are possible over the northern offshore waters Saturday
night. Winds over the coastal waters will reach Small Craft Advisory
strength Friday, and strengthen to gale force in waters around Kauai
County by Friday night.

A High Surf Advisory is in effect for east facing shores of the Big
Island, Maui, Molokai, Oahu and Kauai due to a long-period northeast
swell from off the west coast of North America. The advisory has
been extended through early Friday morning.

Surf from the current west northwest swell will remain below the
advisory threshold. This swell will subside through Friday. A much
larger west northwest swell expected Friday through Saturday will
produce surf well above the High Surf Warning level for exposed
north and west facing shores.

By Saturday night, waves from the new storm low deepening north of
the area will reach the coastal waters. Seas will become extremely
high due to a combination of long period swell and large wind waves
generated by strong winds over Hawaiian waters. There is a strong
potential for harbor surges and coastal inundation along north and
west facing shores over the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-Big Island North and East.

Wind Advisory until 6 AM HST Friday for Big Island Summits.

Gale Watch from Friday evening through Saturday afternoon for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters.

&&

UPDATE...Burke
PREV DISCUSSION...BIRCHARD
AVIATION...HOUSTON
MARINE...DONALDSON

In the hours before

Special weather statement, Feb 7, 4:03 AM HST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Honolulu HI
403 AM HST Thu Feb 7 2019

HIZ001>028-080330-
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
403 AM HST Thu Feb 7 2019

...VERY STRONG WINDS AND COASTAL FLOODING POSSIBLE THIS WEEKEND...

A potent low pressure system will move toward the islands from the
north over the weekend, bringing multiple weather hazards. The low
will send a powerful swell toward the islands that will impact
exposed north and west facing shores with very high surf.
Additionally, the combination of strong onshore winds and high surf
will increase the potential for significant coastal flooding that
could lead to property damage, road closures and beach erosion.

The low will also bring strong and potentially damaging north to
northwest winds, beginning late Friday and continuing through the
weekend. While these winds are expected to be strongest over ridges
and mountaintops, they will also accelerate downslope, impacting
heavily populated areas.

If you have outdoor plans for the weekend, be prepared for very
windy conditions. If your plans include marine activities, you may
want to consider postponing them.

Stay tuned for forecast updates from the National Weather Service or
your favorite media outlet.

&&

Visit National Weather Service Honolulu:

on the web at www.weather.gov/hawaii
on Facebook at facebook.com/NWSHonolulu
on Twitter at twitter.com/NWSHonolulu

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 strong wind, 15 high surf, 3 high wind. Local standard time, as filed.

High Surf, Niihau

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Niihau forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Kauai Windward

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Kauai Windward forecast zone
Reported by
Trained Spotter

High Surf, Kauai Leeward

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Kauai Leeward forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Waianae Coast

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Waianae Coast forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

In the afternoon of the 10th, lifeguards reported surf rising over roadways in the vicinity of Keaau Beach Park along the Waianae coast of Oahu.

High Surf, Oahu North Shore

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Oahu North Shore forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

In the afternoon hours of the 10th, lifeguards reported surf rising over roadways in the vicinity of Rockpiles and 3 Tables Beach Park, Laniakea Beach, and Haleiwa Beach Park War Memorial on the North Shore of Oahu.

High Surf, Oahu Koolau

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Oahu Koolau forecast zone
Reported by
Trained Spotter

High Surf, Olomana

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Olomana forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Molokai Windward

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Molokai Windward forecast zone
Reported by
Trained Spotter

High Surf, Molokai Leeward

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Molokai Leeward forecast zone
Reported by
Trained Spotter

High Surf, Maui Windward West

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Maui Windward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Central Valley

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Maui Central Valley forecast zone
Reported by
Trained Spotter

High Surf, Windward Haleakala

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

High Surf, Big Island North and East

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Trained Spotter

High Surf, Kona

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Kona forecast zone
Reported by
Trained Spotter
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

High Surf, Kohala

When
February 7, 9:00 AM HST to February 12, 9:00 AM HST
Where
Kohala forecast zone
Reported by
Trained Spotter
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

High Wind, Big Island Summit

When
February 7, 9:49 PM HST to February 10, 5:25 PM HST
Where
Big Island Summit forecast zone
Measured
140 kt (161 mph) measured gust
Reported by
Mesonet
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

Mainly SW to W winds were sustained anywhere from 60 to 135 mph, with gusts as high as 161 mph, at the summits of Mauna Kea and Mauna Loa on the Big Island. Winds were somewhat less at the summit of Haleakala on Maui. Blizzard-type conditions occurred from time to time with blowing snow and freezing precipitation, especially on Haleakala above 6000 feet. As an aside, snow at that elevation on Maui, 6000 feet, is extremely rare.

Strong Wind, Oahu South Shore

When
February 9, 12:40 PM HST
Where
Oahu South Shore forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$5,000
Reported by
Trained Spotter

Tree down across Bethel Street in downtown Honolulu on Oahu.

Strong Wind, Central Oahu

When
February 9, 2:45 PM HST
Where
Central Oahu forecast zone
Measured
35 kt (40 mph) estimated gust
Crop damage
$4,000
Reported by
Newspaper
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

North bound lane of Waimano Home Road in Pearl City on Oahu was blocked at Noelani Street by a fallen tree.

High Wind, Kauai Leeward

When
February 9, 8:59 PM HST
Where
Kauai Leeward forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

Winds gusted just over 50 knots at Barking Sands in leeward Kauai.

High Wind, Kauai Leeward

When
February 10, 7:30 AM HST
Where
Kauai Leeward forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

Winds gusted over 55 knots at Port Allen in leeward Kauai.

Strong Wind, Oahu North Shore

When
February 10, 7:50 AM HST
Where
Oahu North Shore forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

Almost 1000 residents in the Pupukea, Sunset Beach, and Waimea area on the North Shore of Oahu were without power (downed lines).

Strong Wind, Oahu Koolau

When
February 10, 9:21 AM HST
Where
Oahu Koolau forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways

Almost 1000 residents in the Pupukea, Sunset Beach, and Waimea area on the North Shore of Oahu were without power (downed lines).

Strong Wind, Central Oahu

When
February 10, 9:59 AM HST
Where
Central Oahu forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

More than 5000 residents were without power in the Kunia, Mililani. Wahiawa, Whitmore Village, and Waipio areas on Oahu (downed power lines).

Strong Wind, Central Oahu

When
February 10, 10:26 AM HST
Where
Central Oahu forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

On Oahu, a downed utility pole along Kunia Road near Hawaii Country Club closed both lanes of traffic for a time.

Strong Wind, Oahu South Shore

When
February 10, 11:01 AM HST
Where
Oahu South Shore forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$2,000
Reported by
Public

Tree downed at 2947 Kalakaua Avenue near the parking lot in Waikiki on Oahu.

Strong Wind, Oahu South Shore

When
February 10, 11:12 AM HST
Where
Oahu South Shore forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement

On Oahu, Kilauea Avenue was closed in both directions between Elepaio Street and Hunakai Street in Kahala due to downed live electrical lines.

Strong Wind, Oahu South Shore

When
February 10, 11:14 AM HST
Where
Oahu South Shore forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement

The right lane to the on-ramp to H-1 westbound from School Street on Oahu was closed for a time due to a downed tree.

Strong Wind, Oahu South Shore

When
February 10, 11:34 AM HST
Where
Oahu South Shore forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company

More than 5000 residents in the Honolulu metro area were without power because of downed power lines.

Strong Wind, Olomana

When
February 10, 12:15 PM HST
Where
Olomana forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

More than 1300 residents in the Enchanted Lakes area on Oahu were without power because of downed power lines.

Strong Wind, Oahu South Shore

When
February 10, 12:43 PM HST
Where
Oahu South Shore forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement

On Oahu, a downed tree blocked Kalakaua Avenue at Monsarrat Avenue for a time in Waikiki.

Strong Wind, Oahu South Shore

When
February 10, 12:50 PM HST
Where
Oahu South Shore forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement

Dukes Lane at Kalakaua Avenue in Waikiki was closed for a time because of fallen tree branches on the roadway.

Strong Wind, Oahu South Shore

When
February 10, 12:50 PM HST
Where
Oahu South Shore forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement

A power pole was downed along Fort Weaver Road near Ewa in leeward Oahu.

Strong Wind, Windward Haleakala

When
February 10, 1:15 PM HST
Where
Windward Haleakala forecast zone
Measured
45 kt (52 mph) estimated gust
Crop damage
$2,000
Reported by
Department of Highways

A tree was reported down on Hana Highway in windward East Maui near mile marker 14 or 15, south of Nahiku.

Strong Wind, Oahu South Shore

When
February 10, 1:15 PM HST
Where
Oahu South Shore forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$2,000
Reported by
Department of Highways

On Oahu, a tree was downed on Kalanianole Highway by strong winds, which blocked the eastbound lane of the roadway near Analii Street for a time.

Strong Wind, Leeward Haleakala

When
February 10, 1:23 PM HST
Where
Leeward Haleakala forecast zone
Measured
45 kt (52 mph) estimated gust
Crop damage
$2,000
Reported by
Department of Highways

A tree was downed on Kula Highway by the Kula post office in Upcountry Maui.

Strong Wind, Leeward Haleakala

When
February 10, 2:21 PM HST
Where
Leeward Haleakala forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter

A power outage occurred with downed lines in the Makawao (windward Haleakala section of the Maui), Pukalani, and Kula.

Strong Wind, Oahu South Shore

When
February 10, 2:23 PM HST
Where
Oahu South Shore forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement

A roof top was blown off its structure and then blocked Kalaimoku Street from Kalakaua Avenue to Kuhio Avenue in Waikiki for a time.

Strong Wind, Oahu South Shore

When
February 10, 2:41 PM HST
Where
Oahu South Shore forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement

Kawaihao Street was closed for a time between Ward Avenue and Kamani Street due to a leaning utility pole in the Kakaako area of Honolulu.

Strong Wind, Big Island North and East

When
February 10, 6:30 PM HST
Where
Big Island North and East forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement

Both lanes of State Route 19 in the windward side of the Big Island of Hawaii were closed for a time between mile markers 38 and 39, near Honokaa, by downed power poles.

Strong Wind, South Big Island

When
February 10, 7:00 PM HST
Where
South Big Island forecast zone
Measured
45 kt (52 mph) estimated gust
Crop damage
$8,000
Reported by
Emergency Manager

A portion of State Route 11 near Naalehu in the Kau District on the Big Island was closed for a time by downed trees.

Strong Wind, Big Island North and East

When
February 11, 12:53 AM HST
Where
Big Island North and East forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager

The Hilo-bound lanes of State Route 19, near Laupahoehoe, were blocked for a time near mile marker 23.5 by a downed tree.

Strong Wind, Big Island North and East

When
February 11, 2:00 AM HST
Where
Big Island North and East forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$60,000
Crop damage
$4,000
Reported by
Emergency Manager

A downed 100-foot tree crashed through a house, blocking a nearby road and taking down power lines near Honomu in windward Big Island.

Strong Wind, Big Island North and East

When
February 11, 2:43 AM HST
Where
Big Island North and East forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager

A tree was reported down near the intersection of Pikake Street and Kaao Road in Honokaa in windward Big Island.

Strong Wind, Big Island North and East

When
February 11, 2:43 AM HST
Where
Big Island North and East forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager

A tree was reported down near the Papalele Bridge on Kalopa Road in Honokaa in windward Big Island.

Strong Wind, Big Island North and East

When
February 11, 2:43 AM HST
Where
Big Island North and East forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
Emergency Manager

A tree was reported down near the Papalele Bridge on Kalopa Road in Honokaa in windward Big Island. A tree was also reported on power lines along Kalopa Road, though it was unclear whether this was the same tree as the one mentioned in the first sentence above.

Strong Wind, Big Island North and East

When
February 11, 2:53 AM HST
Where
Big Island North and East forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager

A tree was reported down along Kahana Drive near Honokaa, about one mile up from the Old Mamalahoa Highway intersection.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2019Every state in 2019This day in weather historyWarnings in Hawaii, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799439, 799440, 799441, 799442, 799443, 799444, 799445, 799446, 799447, 799448, 799449, 799450, 799451, 799452, 799453, 799802, 799768, 799769, 800023, 800024, 799770, 799771, 799772, 799773, 799774, 799775, 799776, 799777, 799778, 799779, 799780, 799781, 799782, 799783, 799784, 799785, 799786, 799787, 799788, 799789, and more.